Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 13, 2003, 6:15 PM EST for Pittsylvania County, City of Danville, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2003, 6:15 PM EST (23:15 UTC)
- Expired
- Mar 13, 2003, 6:45 PM EST
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Danville, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 2:20 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
274 WUUS51 KRNK 132315 SVRRNK VAC143-590-132345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 614 PM EST THU MAR 13 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DANVILLE IN SOUTH CENTRAL VIRGINIA PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 645 PM EST. * AT 614 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTHWEST OF MT AIRY TO 14 MILES WEST OF DANVILLE CITY...MOVING EAST AT 40 MPH. * SOME LOCATIONS THREATENED THROUGH 645 PM EST INCLUDE CHATHAM... BLAIRS... DANVILLE CITY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3655 7971 3706 7924 3704 7911 3655 7922 $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 2:55 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Mar 13, 2:55 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 255 PM EST THU MAR 13 2003 JUST SENT A QUICK UPDATE TO REFLECT SVR TSTM WATCH THRU 01Z. TSTMS NOW MOVING INTO THE WRN ZONES SHOULD CONTINUE TO PUSH INTO THE BLUE RIDGE AND PIEDMONT LATER THIS AFTN. REGULAR DISCUSSION FOLLOWS... SHORT RANGE... TNT-FRI... RADAR SHOWING APCHG SHRA/TSRA STARTING TO FILL IN JUST TO OUR WEST ALONG AXIS OF INSTAB EDGING UP ALONG THE WRN SLOPES PER MSAS. EXPECT BAND OF PRECIP TO MOVE ACROSS THE FAR WEST SHORTLY BEFORE WEAKENING...THEN LIKELY REFORMING INTO A NARROW LINE E OF THE RIDGES WHERE BETTER CAPES RESIDE. THIS GNRLY IN LINE WITH MOST MODEL SOLNS INDICATING BAND OF UVV/QPF MOVING THRU BETWEEN 20Z-03Z. THUS PLAN TO MAINTAIN CHCY POPS MAINLY THRU LATE EVENING...WITH BEST COVERAGE EVENTUALLY SHIFTING OFF TO THE PIEDMONT PRIOR TO SUNSET AHEAD OF THE FRONT. QUESTIONS FRI WITH AMOUNT OF RESIDUAL CLOUDS AND TEMPS IN WAKE OF FRONT AS DEEPENING LOW LEVEL NE TRAJ DEVELOPS. GIVEN STRONGER HIGH TO THE N AND BETTER FLUX OF DRY AIR NOW OFF GUIDANCE...PLAN TO GO MORE ON THE SUNNY SIDE AFTER SOME EARLY MORN LOW CLOUDS. MAY BE TOUGH TO SCOUR OUT THE NW NC MOUNTAINS PER UPSLOPISH FLOW AND DEEP RH JUST S BUT IFFY ATTM. WILL GNRLY FOLLOW SLGTLY ABOVE MOS TNGT PER MIXING/SLOW CAA EXCEPT SE WVA WHERE COLD AIR WILL ARRIVE SOONER. BUMPED UP TEMPS FRI 3-5 DEGS WITH SOME SUN. FRI NIGHT-SAT...SFC HIGH CONTINUES BUILDING DOWN THE EAST COAST WITH CENTER LOCATED AROUND NJ. LOW PRESSURE OVER THE SRN GLF COASTAL STATES MEANDERS IN THIS VICINITY...WITH INVERTED TROF REACHING NORTH INTO MID MS VLY-WRN TN VLY. SOME UPSLOPE DVLPS OVER THE BLUE RIDGE WITH SOUTHEAST FLOW...COULD SEE SLIGHT CHANCE OF LIGHT RAIN EDGING CLOSE TO NC/VA BORDER SAT MORNING AFT 12Z. SOUNDINGS DO NOT SHOW DRIZZLE IN THE LOW LEVELS...BUT COULD SEE SOME ALONG THE RIDGES OF THE BLUE RIDGE FURTHER NORTHWARD SAT. NOT PLANNING ON GETTING TOO FANCY WITH WORDING. LONG RANGE...SUN-THU. SUN...HI PRESSURE RESIDING OVER THE FA WITH SFC LOW OFF THE COAST...AND 5H TROF ACROSS THE SOUTHEAST. LOOKS LIKE A LIGHT RAIN/DRIZZLE SCENARIO...WITH COLDER THAN MOS TEMPS. WILL END PCPN OVERNIGHT SUNDAY NIGHT EVERYWHERE BUT EXTREME SOUTHEAST. AFTER THIS UPPER SYSTEM LIFTS OUT SUNDAY NIGHT...THE OTHER EXTENDED RANGE MODELS ARE IN MORE AGREEMENT AS TO THE EVOLUTION OF THE PATTERN/AND NEXT SYS AFFECTING US MIDWEEK...THAN THE 00Z/06Z GFS. SO FOR MONDAY...SFC HIGH SHOULD KEEP US DRY...WITH 5H HGTS WARMING. SYSTEM IN THE CENTRAL U.S. VERY STRONG LOOKING AND WILL MOVE INTO KS BY TUESDAY MORNING...WITH WARM FRONT STRETCHING EAST INTO THE TN VLY. SHOULD SEE AN INCREASE IN CLD COVER TUESDAY...BUT PLAN ON HOLDING OFF ON PCPN UNTIL TUESDAY NIGHT. WARM FRONT SHOULD BRING CHANCE OF RAIN TO WRN ZONES THEN...AND SLIGHT CHANCE TO FOOTHILLS. WARM FRONT STILL SOUTH OF US WED MORNING...THEN SLOWLY MOVES THROUGH DURING THE AFTN AND OVERNIGHT...PUSHING NORTH OF US THURSDAY MORNING. WILL HAVE RAIN MOST AREAS WED...WITH SHRA/TSRA MOVING INTO THE SOUTHWEST DURING THE AFTN....AND GRADUALLY SPREADING CHANCE OF SHOWERS NORTH OVERNIGHT. WILL KEEP POPS AT CHANCE CAT WITH HIGHEST WED NIGHT. .RNK... NC...NONE. VA...NONE. WV...NONE. JH/WHP
Hazardous weather outlook, Mar 13, 3:42 PM EST, 2 hours 33 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 342 PM EST THU MAR 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING. SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE AREA...MAINLY LATE THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS MAY CONTAIN DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Mar 13, 3:30 PM EST, 2 hours 45 minutes before
VAZ007-009>014-018>020-WVZ042>045-132200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 330 PM EST THU MAR 13 2003 ...THUNDERSTORMS WITH GUSTY WINDS MOVING INTO THE AREA... A BROAD BAND OF SHOWERS...WITH SCATTERED EMBEDDED THUNDERSTORMS...IS MOVING EASTWARD AT AROUND 30 MPH INTO SOUTHEAST WEST VIRGINIA AND ACROSS SOUTHWEST VIRGINIA. AT 330 PM...THE LEADING EDGE OF THE SHOWERS AND THUNDERSTORMS EXTENDED FROM QUINWOOD IN WESTERN GREENBRIER COUNTY...SOUTHWEST TO NEAR HINTON...BLUEFIELD AND RICHLANDS. THE STORMS WILL REACH THE TOWNS OF LEWISBURG... UNION...TAZEWELL AND MARION BY 400 PM...AND THEN CONTINUE EASTWARD TO AFFECT THE ALLEGHANY HIGHLANDS AND THE NEW RIVER VALLEY AREAS OF SOUTHWEST VIRGINIA BY 500 PM. PEOPLE IN THE PATH OF THESE STORMS CAN EXPECT WIND GUSTS TO NEAR 40 MPH...BRIEF DOWNPOURS OF A QUARTER INCH OF RAIN IN 15 MINUTES...AND POSSIBLY SOME SMALL HAIL. IF THREATENING WEATHER APPROACHES...SEEK SAFE INDOOR SHELTER UNTIL THEY PASS. MOTORISTS SHOULD BE PREPARED FOR SUDDEN WIND GUSTS...AND REDUCTIONS OF VISIBILITY IN THE HEAVY RAIN. 06
Special weather statement, Mar 13, 3:30 PM EST, 2 hours 45 minutes before
VAZ007-009>014-018>020-WVZ042>045-132200- SPECIAL WEATHER STATEMENT...CORRECTED TO ADD WATCH INFORMATION NATIONAL WEATHER SERVICE BLACKSBURG VA 330 PM EST THU MAR 13 2003 ...THUNDERSTORMS WITH GUSTY WINDS MOVING INTO THE AREA... A BROAD BAND OF SHOWERS...WITH SCATTERED EMBEDDED THUNDERSTORMS...IS MOVING EASTWARD AT AROUND 30 MPH INTO SOUTHEAST WEST VIRGINIA AND ACROSS SOUTHWEST VIRGINIA. AT 330 PM...THE LEADING EDGE OF THE SHOWERS AND THUNDERSTORMS EXTENDED FROM QUINWOOD IN WESTERN GREENBRIER COUNTY...SOUTHWEST TO NEAR HINTON...BLUEFIELD AND RICHLANDS. THE STORMS WILL REACH THE TOWNS OF LEWISBURG... UNION...TAZEWELL AND MARION BY 400 PM...AND THEN CONTINUE EASTWARD TO AFFECT THE ALLEGHANY HIGHLANDS AND THE NEW RIVER VALLEY AREAS OF SOUTHWEST VIRGINIA BY 500 PM. PEOPLE IN THE PATH OF THESE STORMS CAN EXPECT WIND GUSTS TO NEAR 40 MPH...BRIEF DOWNPOURS OF A QUARTER INCH OF RAIN IN 15 MINUTES...AND POSSIBLY SOME SMALL HAIL. A SEVERE THUINDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM. SOME OF THE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING WIND GUSTS OR DIME SIZED HAIL. IF THREATENING WEATHER APPROACHES...SEEK SAFE INDOOR SHELTER UNTIL THEY PASS. MOTORISTS SHOULD BE PREPARED FOR SUDDEN WIND GUSTS...AND REDUCTIONS OF VISIBILITY IN THE HEAVY RAIN. 06
Special weather statement, Mar 13, 4:20 PM EST, 1 hour 55 minutes before
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
Special weather statement, Mar 13, 4:46 PM EST, 1 hour 29 minutes before
NCZ001>003-018-019-132245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 446 PM EST THU MAR 13 2003 ...THUNDERSTORMS WITH STRONG WINDS MOVING INTO THE AREA... AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE HIGH COUNTRY AND FOOTHILLS OF NORTH CAROLINA THROUGH 600 PM. WIND GUSTS AS HIGH AS 50 MPH CAN BE EXPECTED...ESPECIALLY ALONG THE RIDGES...AND JUST ON THE EAST SIDE OF THE BLUE RIDGE MOUNTAINS. WINDS AT THIS SPEED CAN BLOW AROUND LOOSE OUTDOOR ITEMS...AND DOWN A FEW TREE LIMBS. RAINFALL WILL BE HEAVY AT TIMES...WITH AMOUNTS UP TO THREE QUARTERS OF AN INCH. REMEMBER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM. SOME OF THE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING WIND GUSTS OR DIME SIZED HAIL. IF THREATENING WEATHER APPROACHES...SEEK SAFE INDOOR SHELTER UNTIL THEY PASS. MOTORISTS SHOULD BE PREPARED FOR SUDDEN WIND GUSTS...AND REDUCTIONS OF VISIBILITY IN THE HEAVY RAIN. 05
Special weather statement, Mar 13, 5:00 PM EST, 1 hour 15 minutes before
VAZ016-017-022>024-032>035-043>045-132300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 500 PM EST THU MAR 13 2003 ...THUNDERSTORMS WITH STRONG WINDS MOVING INTO THE AREA... AT 500 PM...AN AREA OF SHOWERS...AND A FEW THUNDERSTORMS...IS MOVING THROUGH THE SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AND APPROACHING THE BLUE RIDGE PARKWAY FROM ROCKBRIDGE COUNTY...SOUTHWARD TO THE NORTH CAROLINA BORDER. WIND GUSTS OF 45 TO 50 MPH CAN BE EXPECTED AS THESE STORMS PASS THROUGH BY 5:30 PM...ESPECIALLY ALONG THE RIDGES...AND JUST ON THE EAST SIDE OF THE BLUE RIDGE MOUNTAINS INTO BEDFORD...FRANKLIN AND PATRICK COUNTIES. WINDS OF THIS SPEED CAN BLOW AROUND LOOSE OUTDOOR ITEMS...AND DOWN A FEW TREE LIMBS. RAINFALL WILL BE BRIEFLY HEAVY...WITH AROUND A QUARTER INCH IN LESS THAN 15 MINUTES. THE STORMS WILL CONTINUE EASTWARD AND AFFECT THE LYNCHBURG...CITY OF BEDFORD...MARTINSVILLE AND POSSIBLY THE DANVILLE AREAS BETWEEN 5:30 AND 6:00 PM. WIND GUSTS ARE STILL EXPECTED TO BE AS HIGH AS 40 MPH AS THEY MOVE THROUGH THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM. SOME OF THE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING WIND GUSTS OR DIME SIZED HAIL. IF THREATENING WEATHER APPROACHES...SEEK SAFE INDOOR SHELTER UNTIL THEY PASS. MOTORISTS SHOULD BE PREPARED FOR SUDDEN WIND GUSTS...AND REDUCTIONS OF VISIBILITY IN THE HEAVY RAIN. 06
Special weather statement, Mar 13, 5:45 PM EST, 30 minutes before
NCZ003>006-019-020-VAZ032>035-043>047-058-059-132340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 545 PM EST THU MAR 13 2003 ...THUNDERSTORMS WITH STRONG WINDS MOVING THROUGH THE AREA... AT 545 PM...AN LINE OF SHOWERS AND THUNDERSTORMS MOVING OFF OF THE BLUE RIDGE IN SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA IS BEGINNING TO INTENSIFY. THE LINE EXTENDS FROM NEAR LYNCHBURG... SOUTHWEST THROUGH BEDFORD CITY...TO NEAR MARTINSVILLE...AND THEN NEAR THE DANBURY AND YADKINVILLE AREAS IN NORTHWEST NORTH CAROLINA. WIND GUSTS OF 40 TO 45 MPH CAN BE EXPECTED WITH THESE STORMS THROUGH 600 PM. AS THE STORMS CONTINUE EASTWARD...WIND GUSTS WILL LIKELY INCREASE TO AROUND 50 MPH...AND MAY STRENGTHEN ENOUGH TO CAUSE DAMAGE. AREAS MOST THREATENED BY DAMAGING WINDS INCLUDE... BUCKINGHAM...APPOMATTOX...DANVILLE AND SOUTH BOSTON IN VIRGINIA...AND REIDSVILLE...WENTWORTH AND YANCEYVILLE IN NORTHWEST NORTH CAROLINA. REMEMBER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FOR THE AREA. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE PROGRESS OF THESE STORMS...AND WILL ISSUE WARNINGS IF WINDS ARE EXPECTED TO REACH DAMAGING LEVELS. IF THREATENING WEATHER APPROACHES...SEEK SAFE INDOOR SHELTER UNTIL THEY PASS. MOTORISTS SHOULD BE PREPARED FOR SUDDEN WIND GUSTS...AND REDUCTIONS OF VISIBILITY IN THE HEAVY RAIN. 06
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.